Hail, Newton
- When
- August 17, 2:27 PM CST
- Where
- Newton County, Neosho
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.870, -94.370
A line of severe thunderstorms produced wind damage and minor flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A line of severe thunderstorms produced wind damage and minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 17, 2:14 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 314 PM CDT MON AUG 17 2015 .SHORT TERM...(This Evening through Tuesday) Issued at 0314 PM CDT MON AUG 17 2015 Scattered showers and thunderstorms were occurring this afternoon across the area. WV imagery shows slightly better mid level moisture moving in from the west. These storms should remain sub severe as wind fields remain weak. A weak shortwave trough moving across northern Kansas and Nebraska is likely aiding in this activity and will likely continue through the evening hours before dying off with loss of instability. Overnight conditions should remain relatively quiet with warmer overnight lows than previous nights as dewpoints creep up toward 70. Changes in the weather begin Tuesday as a strong upper level system over South Dakota and Nebraska takes shape. Several pieces of energy look to rotate around this feature making for a difficult forecast. One lobe of energy moves out of Kansas into the area during the afternoon hours. This looks to potentially trigger some severe convection as instability looks sufficient and 0-6km wind shear values increase to 30 to 40 kts. At this time the most favorable area for severe thunderstorms appears to be for areas along and northwest of I44 closer to the better upper level support. There is some uncertainty in the development of convection tomorrow afternoon/evening as mesoscale features will come into play. Temperatures will remain mild in the 80s. .LONG TERM...(Tuesday Night through Monday) Issued at 0314 PM CDT MON AUG 17 2015 Additional convection is possible overnight Tuesday night as a cold front enters the region from the northwest. This activity would likely come in after midnight Wednesday morning. Wind fields will be more favorable however instability will be waning. Cold frontal passage looks to occur around sunrise Wednesday. Wednesday looks to be a cool and wet day as post frontal showers are likely keeping temperatures well below normal. Showers look to end from west to east Wednesday afternoon. Upper level flow becomes westerly Thursday and Friday behind the current system. Thursday looks dry and very comfortable. Models are not consistent in the handling of the Friday-Sunday timeframe. GFS wants to keep Friday wet with the approach of a shortwave and the return of the front from the south...while the Euro keeps all precip south of the area until Saturday. Safe to say an low confidence forecast on precipitation from Friday onward. Temperatures do look seasonable. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1224 PM CDT MON AUG 17 2015 Mostly VFR conditions are expected throughout this TAF period. Wind directions will shift to a more SW direction then once again take on a more SSE component overnight. Generally, winds should stay at or below 10kt. There is a shot at some widely scattered showers and perhaps a TS this evening near the SGF and BBG terminals. Might also see a shower or two near JLN toward the end of the period. Used VCs to highlight this potential. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...Frye
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 122 PM CDT MON AUG 17 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181830- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 122 PM CDT MON AUG 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE OUTLOOK AREA. SEVERE WEATHER IS NOT EXPECTED. HEAT INDICES WILL REACH THE MID TO UPPER 90S TODAY...ESPECIALLY OVER SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM COVERAGE WILL INCREASE TUESDAY AND TUESDAY NIGHT AHEAD OF AN APPROACHING COLD FRONT. THUNDERSTORM CHANCES WILL CONTINUE UNTIL THE FRONT PASSES THROUGH THE AREA...WHICH IS CURRENTLY EXPECTED TO OCCUR ON WEDNESDAY. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE UNTIL THE PASSAGE OF THE FRONT. THUNDERSTORM CHANCES WILL RETURN TO THE REGION FROM FRIDAY INTO THE WEEKEND. HEAT INDICES WILL ALSO APPROACH THE MID 90S DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)
The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
An outbuilding was destroyed along with damage to a house, truck, and a boat.
A tree was snapped at the base.
A large tree was blown down.
An outbuilding was heavily damaged.
There was a report of a wind speed measured at 45 mph with a gust to 58 mph.
A large tree tree fell onto a house behind the Casey's Gas Station in Sparta.
A large tree was blown down one block east of the square in the city of Ozark.
There were numerous 3 to 4 inch tree limbs blown down on Highway 14 about half a mile west of Nicholas Road.
A medium size tree up to 8 inches in diameter was snapped along Verna Lane between Gregg and Nicholas Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590131, 590132, 590134, 590149, 590154, 590135, 590148, 590147, 590137, 590139.